Alert archive / Wisconsin / River Flood Warnings in 2019
River Flood Warning 34, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Mar 23, 2019, 10:03 AM CDT for Buffalo County, Trempealeau County, Wisconsin; Winona County, Minnesota. It took effect at Mar 25, 2019, 3:00 PM CDT. It was in force for 42 days.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2019, 10:03 AM CDT (15:03 UTC)
- In effect from
- Mar 25, 2019, 3:00 PM CDT
- Expired
- May 6, 2019, 8:08 PM CDT
- In force
- 42 days
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Winona County, MN, Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Winona - Pool 6 (WNAM5). The gauge peaked at 17.30 ft at Apr 2, 2019, 7:00 PM CDT.
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05378500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 23, 5:46 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Mar 23, 5:46 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 546 AM CDT Sat Mar 23 2019 .SHORT TERM...(Today and tonight) Issued at 337 AM CDT Sat Mar 23 2019 Water vapor imagery early today indicated an upper level trough across eastern Colorado with ridging extending downstream across the Mid Missouri Valley into the northern plains. High pressure at the surface encompassed much of the Upper Midwest. A very pleasant early spring day is ahead as the upper ridge shifts into the area and the surface ridge slowly pulls east. This afternoon 925 mb temps will climb to around 6-7C, an increase of 3 to 6C from Friday. Highs will be in the 50s over most of the area, with parts of southwest WI, especially valley locations, making a run at 60. Winds will remain light with mostly sunny skies for much of the day. Clouds will be on the increase by late today with some showers spreading into southern parts of the area overnight tonight as the upper trough moves towards southern IA. .LONG TERM...(Sunday through Friday) Issued at 337 AM CDT Sat Mar 23 2019 Main forecast concerns in the long term are on rain chances, mainly south of I-90 on Sunday, then a cold front sweeping through Sunday afternoon bringing cooler temperatures to the region. Precipitation chances then return Wednesday night into the weekend. Low pressure will track across Iowa into Illinois on Sunday bringing rain chances to areas along and south of Interstate 90. Fortunately this rain will be on the lighter side with rainfall amounts of a 1/10 to perhaps 3/10 inch possible, which should have very little impact on ongoing flooding concerns in our area. As the low passes, a cold front will slide in from the north during the day on Sunday resulting in an increase in north/northeast winds and the potential for some very light rain/sprinkles along the frontal boundary. Plan on much cooler temperatures across the area in the wake of the front for Sunday night through Monday. Cool Canadian high pressure settles over the area on Monday. Monday looks to be a classic dew point mix-out day with drier air at and just above the surface, resulting in a drop in afternoon relative humidity values. With a fairly wet landscape across the region, cooler temperatures, and lighter winds, there shouldn't be any significant fire weather concerns. However, be aware that we could see afternoon relative humidity values drop into the teens. Tuesday could be a day to watch a little more closely as southerly winds start to increase and we will continue to see the drier air in place across the area. Southerly flow increases across the area Wednesday into Thursday as a trough digs into the western CONUS. We will see warmer air and more moisture work north into the region. A baroclinic zone sets up over the Upper Mississippi River Valley. Low pressure is expected to develop and deepen along this zone from Wednesday night through Friday night. We could see several rounds of rainfall during this timeframe which could increase flooding concerns over the area. Confidence remains fairly low on where the axis of heaviest rain will set up with forecast models indicating differences on the location of the heaviest rains. Continue to watch this timeframe closely. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 546 AM CDT Sat Mar 23 2019 Light winds taking on a southerly component and mainly clear skies are expected today as high pressure drifts south and east of the area. Clouds will gradually increase and lower tonight ahead of a low pressure trough approaching from the west. Although light rain is possible after 06Z, the highest chances are looking to be south of Interstate 90, so will not mention at this time. Expect VFR conditions through much or all of Saturday night, although will have to monitor the northern extent of rain for MVFR ceilings/visibilities. && .HYDROLOGY... Issued at 337 AM CDT Sat Mar 23 2019 Ice jams will continue along the Black River around the Lake Arbutus area for the next few days. Plan on fluctuations in water levels and some flooding of low lying areas, mainly south of Highway 95 to Lake Arbutus. Flooding will continue along portions of the Mississippi River and its tributaries through the weekend. Please see the latest river forecasts and statements at weather.gov/lacrosse. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...Wetenkamp AVIATION...JM HYDROLOGY...Wetenkamp
Hazardous weather outlook, Mar 23, 5:07 AM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 507 AM CDT Sat Mar 23 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 507 AM CDT Sat Mar 23 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along portions of the Mississippi River and some of its tributaries. Ice jams will continue along portions of the Black River over north-central Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rising river levels and flooding can be expected along the Mississippi River and some of its tributaries mainly north of Interstate 90. For the latest river information and forecasts please visit weather.gov/lacrosse. Isolated thunderstorms are possible at times from Wednesday night into Thursday evening. .SPOTTER INFORMATION STATEMENT... Reports of ice jams and flooding are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 9:20 PM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 16 hr |
| Mar 23, 10:03 AM CDT | River Flood Warning | ARX | Pepin | 21 days |
| Mar 23, 10:03 AM CDT | River Flood Warning | ARX | Buffalo | 55 days |
| Mar 23, 10:03 AM CDT | River Flood Warning | ARX | La Crosse, Vernon | 44 days |
Nearby
River Flood Warnings in Wisconsin, 2019River Flood Warnings in Minnesota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.